Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2004, 11:02 PM EDT for Knott County, Magoffin County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 11:02 PM EDT (03:02 UTC)
- Expired
- May 25, 2004, 12:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Knott County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 24 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS53 KJKL 250302 SVRJKL KYC119-153-250400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1102 PM EDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAGOFFIN COUNTY IN KENTUCKY. KNOTT COUNTY IN KENTUCKY. * UNTIL MIDNIGHT EDT. * AT 1102 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DECOY...OR 10 MILES EAST OF JACKSON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DECOY AROUND 1110 PM EDT. DUCO AROUND 1115 PM EDT. WALDO AROUND 1120 PM EDT. GUNLOCK AROUND 1125 PM EDT. SOFT SHELL AROUND 1130 PM EDT. THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3767 8308 3746 8319 3738 8295 3764 8291 $$ HYSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:23 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 24, 6:23 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 623 PM EDT MON MAY 24 2004 .DISCUSSION... FRONTAL BOUNDARY CURRENTLY STRETCHED ACROSS OUR NORTHERN COUNTIES...WITH SFC TROUGH OUT AHEAD OF IT INITIATING A LINE OF CONVECTION ALL THE WAY BACK THROUGH KENTUCKY. SOME CELLS HAVE TAKEN ADVANTAGE OF GOOD WIND PROFILE AND REACHED SEVERE LIMITS. EXPECT FRONTAL BOUNDARY TO LIFT BACK NORTH TONIGHT...AS MID LEVEL TROUGH SWINGS PLAINS LOW PRESSURE NORTHEAST. SHOULD SEE A LULL IN ACTIVITY WITH THE SUN SETTING. EXPECT LARGE COMPLEX OF STORMS TO BE ONGOING TOMORROW MORNING. HAVE GONE OPTIMISTIC WITH HIGHS TOMORROW...HOWEVER CIRRUS SHIELD COULD POTENTIAL KILL TEMPERATURES. 18Z META FORECAST SOUNDINGS SHOWING A MORE WET ADIABATIC ATMOSPHERE TOMORROW. TRAINING CELLS COULD BE A PROBLEM WITH PARALLEL FLOW AND HIGH PWS. WIND PROFILE LOOKS COMPARABLE TO TODAYS...HOWEVER INSTABILITY COULD BE SQUASHED WITH TOO MUCH AFOREMENTIONED CIRRUS BLOWOFF. HAVE INCLUDED A GRADIENT OF POPS...WITH 50 IN THE NORTH CLOSEST TO MCS PATH AND 30 IN THE SOUTH. FRONTAL BOUNDARY PUSHES THROUGH WEDNESDAY INTO THURSDAY...WITH STILL STRONG PROGGED UPPER LEVEL SUPPORT. WEDNESDAYS WIND PROFILE LOOKS THE STRONGEST...BUT AGAIN INSTABILITY WILL BE A LIMITING FACTOR WITH ALL OF THE CLOUD COVER. MORE HEAVY RAINERS ARE POSSIBLE WITH GOOD DIVERGENCE ADVERTISED AND PARALLEL FLOW. .EXTENDED...DEEPENING WESTERN TROUGH WILL EJECT A 5H BAJA LOW NORTHEAST INTO PLAINS...WHERE IT DAMPENS INTO A S/W. THIS WILL BE ENOUGH TO LIFT FRONT BACK TO THE NORTH ON FRIDAY. WARM SECTOR AIRMASS WILL BE IN PLACE ONCE AGAIN FOR THE WEEKEND...WITH AFTERNOON AND EVENING SCATTERED CONVECTION POSSIBLE. MEANWHILE DEEPENING WESTERN TROUGH WILL INITIATE ANOTHER RATHER DEEP LOW PRESSURE SYSTEM WHICH WILL PUSH A COLD FRONT CLOSER TO THE AREA BY MEMORIAL DAY. && .PREV DISCUSSIONS... 1147 AM EDT MON MAY 24 2004 FRONTAL BOUNDARY NEARING THE OHIO RIVER WILL NOT MAKE MUCH FURTHER PROGRESS SOUTH...FLOW PATTERN WILL LIKELY RATHER STRETCH IT OUT THROUGH THE DAY. ILN SOUNDING REVEALING A WEAK CAP WITH GOOD WIND PROFILE...WHILE BNA SOUNDING CAME IN VERY CAPPED. BOUNDARY LOCATED ALONG THE CUMBERLAND VALLEY HAS HAD SOME VERY LOW TOPPED SHOWERS OCCASIONALLY FIRING ALONG IT. THE BOUNDARY IS NOT SHOWING ANY SIGNS OF MOVING ANY FURTHER SOUTH. LOTS OF MID LEVEL AND HIGH LEVEL CLOUDINESS ASSOCIATED WITH THIS WOULD ONLY HURT INSTABILITY IN THE SOUTHERN TIER COUNTIES AND WITH NO STRONG TRIGGER OUT THERE...WOULD IMAGINE ONLY SCATTERED PRECIP WOULD FIRE. WILL THEREFORE SHAVE POPS DOWN TO LOWER CHANCE IN THE SOUTH...WHILE MAINTAINING LOW CHANCE POPS IN THE NORTH...CLOSER TO FRONTAL BOUNDARY AND LESS CAPPED ENVIRONMENT. CLOUDS WILL HOLD TEMPS DOWN IN PLACES SO WILL USE A RANGE TO COVER. UPDATE OUT SHORTLY. && 557 AM EDT MON MAY 24 2004 STORY OF THE DAY WILL BE THE APPROACH OF FRONT FROM THE NORTH. BY 18Z THIS AFTERNOON...FRONT SHOULD BE IN PLACE GENERALLY AROUND THE OHIO RIVER...STRETCHING IN THE SAME ORIENTATION...SSW TO ENE. META BRINGS FRONT FURTHER SOUTH THAN GFS...AND THUS THE FOCUS OF QPF LIES FURTHER TO THE SOUTH IN META. WENT GENERALLY CLOSE TO MAV POPS TODAY...A LITTLE LOWER THAN MAV POPS IN THE SOUTH. FEEL THE 30S FAR NORTH...40S CENTRAL...AND BRIEF 50S FAR SOUTH ARE WARRANTED GIVEN THE HIGH LEVEL OF INSTABILITY...FRONTAL ORIENTATION...AND MORE THAN LIKELY A FEW STRAY BOUNDARIES FROM CONVECTION IN THE HOOSIER STATE OVERNIGHT. THESE ARE ALL THE INGREDIENTS THAT LED TO DECENT COVERAGE YESTERDAY...MINUS THE CLOSE PROXIMITY OF THE FRONT. DID NOT GO HIGHER WITH POPS GIVEN YET ANOTHER MID LEVEL CAPPING MECHANISM...AND FAIRLY UNFAVORABLE JET ORIENTATION. ALSO...THE POPS WERE LOWER IN THE NORTH GIVEN THE MID LEVEL SUBSIDENCE THAT EXPECTED TO BE HIGHER IN MAGNITUDE FURTHER NORTH. LOWERED TEMPS A BIT TODAY GIVEN NEW GUIDANCE...WHICH IS CAPTURING OBS FAIRLY WELL...AND EXTRA CLOUD COVER. HOWEVER...REMAINED ABOVE MAV GUIDANCE. TONIGHT...BIG QUESTION WILL AGAIN BE ONE OF A SIGNIFICANT SPLIT OR NOT. LAST COUPLE OF NIGHTS...ONLY A FEW OUTLIERS ON CO-OPS AND RAWS COULD NOT BE HANDLED WITH A 5 DEGREE RANGE. PROBABLY MOSTLY DUE TO WINDS THAT NEVER QUITE SETTLED IN MOST AREA...ASIDE FROM THE OUTLYING SHELTERED LOCALS...LIKE THE YELLOW CREEK RAWS...AND PARTS OF THE THE MIDDLESBORO AREA FOR EXAMPLE. TONIGHT...SFC PRESSURE GRADIENT WILL BE EVEN MORE BRISK GIVEN APPROACH OF SFC LOW FROM THE WEST. ALTHOUGH OPTED FOR LIGHT WINDS IN ZONES FOR TONIGHT...WILL BE CLOSE TO THE NEED FOR THE LOWEST RANGE. HOWEVER...THE SOME WEAK WAA AS THE PAST FEW NIGHTS...AND NOT AN OVERWHELMING CLOUD SITUATION...WILL PROBABLY AGAIN YIELD A FEW OUTLYING AREAS TO COOL BELOW THE REST. HAVE ALREADY ISSUED TWO SETS OF ZONES...THE FIRST HAD SPLIT A TEMP DIFFERENCE...AS OPPOSED TO ACTUALLY SPLITTING THE RANGES. BUT...AFTER SECOND THOUGHTS...TO REALLY ALLOW FOR ALL LOCALS...RETURNED THE SPLIT TO THE PACKAGE...HOWEVER...WITH A LOWERED TEMP SCHEME OVERALL. AFTERNOON CONVECTION SHOULD DIE QUICKLY...OPTED FOR SLIGHT CHANCE POPS TONIGHT...CLOSE TO MAV GUIDANCE. FOR TUESDAY...UPPED POPS...AS SFC FEATURE WILL RIDE NORTH OF THE AREA...ALONG FRONT. KEPT TEMPERATURES VERY CLOSE TO WHAT WAS IN GRIDS...CLOSE TO MAV GUIDANCE. ELSEWHERE...MADE A FEW TWEAKS TO TEMPS...AND SLOWED TIMING OF POP GRADIENT IN TIME IMMEDIATELY BEFORE FRONTAL PASSAGE GIVEN SLOWER PROGRESSION INDICATED IN NEW PACKAGES. AS MENTIONED YESTERDAY...THERE REMAINS A THREAT FOR SEVERE WEATHER TODAY. MODEL SOUNDINGS STILL ILLUSTRATE A VERY PREVALENT REGION OF MID LEVEL DRY AIR. THIS EQUALS THE POSSIBILITY OF GOOD DRY AIR ENTRAINMENT IN ANY STORMS THAT DEVELOP. ALSO...WBZ AROUND 10KFT...SO HAIL REMAINS A BIT OF A CONCERN AS WELL. NEW 6Z META SOUNDINGS INDICATE STRONGER MID LEVEL WARMING THIS AFTERNOON...PROBABLY DUE TO EXTRA SUBSIDENCE GIVEN ALL OF THE MID LEVEL DRYING...AND SEEMS TO INDICATE THAT THE BEST CHANCE FOR SHOWERS WOULD BE AROUND OR BEFORE NOONTIME...WHEN MID LEVEL WARMING OVERWHELMS CAPE. THIS IS YET TO BE SEEN...AND 12Z SOUNDING WILL TELL THE TALE. HOWEVER...ON THE SIDE...LOOKS AS THOUGH A SFC BOUNDARY IS PRESENTLY MAKING ITS WAY THROUGH LMK/S AREA...SPARKING THE DEVELOPMENT TO SOME SPRINKLES. SOMETHING TO WATCH FOR MID MORNING. && 1042 PM EDT SUN MAY 23 2004 MADE ONLY SMALL CHANGES IN FIRST PERIOD OF FORECAST. TWEAKED WINDS DOWN A BIT DURING THE OVERNIGHT PERIOD. LEFT IN RIDGE/VALLEY TEMPERATURE SPLIT FOR PERIOD ONE WITH LOWS IN UPPER 60S RIDGES...LOWER 60S VALLEYS...SINCE RIDGE VALLEY SPLIT OCCURRED LAST NIGHT AS WELL. WENT WITH HIGHER TEMPERATURES FOR TONIGHT AS 2Z TEMPS WERE AROUND 6 DEGREES WARMER THAN LAST NIGHT AT SAME TIME. ADDED A COUPLE EXTRA HOURS OF PATCHY FOG FROM 10-11Z BASED ON PERSISTENT MORNING FOG THE PAST FEW DAYS. KEPT IN SLIGHT CHANCE POPS...ESPECIALLY FOR EARLY MORNING AS MESOETA TRIES TO PUSH A SMALL AREA OF PRECIP THROUGH AREA. CAPE VALUES ON ETABUFR SOUNDINGS OF 2000 J/KG AND ABOVE BETWEEN 12-15Z ALSO PROMPTED LEAVING IN POPS. NO OTHER CHANGES WERE MADE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
Hazardous weather outlook, May 24, 6:29 AM EDT, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 629 AM EDT MON MAY 24 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 629 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN KENTUCKY TODAY AS A FRONT TO THE NORTH OF THE AREA SAGS TO NEAR THE OHIO RIVER BY EARLY THIS AFTERNOON...BEFORE TURNING BACK TO THE NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER TODAY WOULD BE DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING AS WELL...WITH ACTIVITY WEAKENING AS THE EVENING PROGRESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD...WITH THE EXCEPTION OF THURSDAY...WHEN THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE ON BOTH TUESDAY AND WEDNESDAY...IN ASSOCIATION WITH A COLD FRONT AGAIN APPROACHING THE AREA FROM THE NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER WILL BE THAT OF DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TUESDAY...OR WEDNESDAY. PIEPER
In the hours before
Local storm report, May 24, 5:36 PM EDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
536 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL FOREST HILLS 38.32N 85.61W
05/24/2004 0.75 INCH JEFFERSON KY TRAINED SPOTTER
REPORT OF PENNY SIZE HAIL NEAR FOREST HILLS IN PIKE
COUNTY.
&&
RICHEYLocal storm report, May 24, 5:50 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 NE PRESTONSBURG 37.69N 82.74W
05/24/2004 0.88 INCH FLOYD KY PUBLIC
NICKEL SIZE HAIL REPORTED BY MANINTENANCE WORKER AT JENNY
WHILEY STATE PARK.
&&
RICHEYLocal storm report, May 24, 6:49 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
649 PM EDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL SANDY HOOK 38.09N 83.12W
05/24/2004 0.75 INCH ELLIOTT KY PUBLIC
THREE QUARTER INCH HAIL REPORTED BY PUBLIC AT CHURCH IN
SANDY HOOK.
&&
RICHEYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:17 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 43 min |
| May 24, 9:47 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Powell, Wolfe | 43 min |
| May 24, 10:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 57 min |
| May 24, 10:20 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 40 min |
| May 24, 10:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 64 min |
| May 24, 10:29 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 31 min |
| May 24, 11:31 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 59 min |
| May 24, 11:58 PM EDT | Tornado Warning | JKL | Floyd | 32 min |
| May 25, 12:09 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 81 min |
| May 25, 12:23 AM EDT | Severe Thunderstorm Warning | JKL | Letcher | 52 min |
| May 25, 5:50 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 25 min |
| May 25, 6:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 50 min |
| May 25, 6:15 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.